Alert archive / North Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Newport/Morehead City, NC

May 17, 2013Greene County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at May 17, 2013, 9:21 PM EDT for Greene County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2013, 9:21 PM EDT (01:21 UTC)
Expired
May 17, 2013, 10:15 PM EDT
In force
54 min
Issued by
NWS Newport/Morehead City, NC

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WWUS82 KMHX 180121
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 PM EDT FRI MAY 17 2013

NCZ044-079-180215-
GREENE-PITT-
921 PM EDT FRI MAY 17 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 1015 PM EDT...

AT 921 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARBA...OR ABOUT 8 MILES NORTHEAST OF LA GRANGE...MOVING NORTHEAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNOW HILL...
HOOKERTON...MAURY......LIZZIE...ORMONDSVILLE...ROUNDTREE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3564 7749 3544 7732 3538 7745 3543 7748
      3541 7748 3542 7751 3538 7756 3537 7759
      3538 7761 3536 7764 3535 7767 3538 7770
      3537 7778 3542 7782
TIME...MOT...LOC 0121Z 235DEG 11KT 3539 7767

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 17, 7:08 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 17, 7:08 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
708 PM EDT FRI MAY 17 2013

.SYNOPSIS...
A WEAK BACK DOOR COLD FRONT WILL REMAIN STALL ACROSS THE REGION
INTO SATURDAY...THEN WILL RETREAT TO THE NORTH AS A WARM LATE
SATURDAY. ATLANTIC HIGH PRESSURE WILL BUILD INTO THE AREA EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 705 PM FRIDAY...ONLY AN ISOLATED SHOWER IN THE ENTIRE
FORECAST AREA A PRESENT SO HAVE REMOVED MENTION OF PRECIP EARLY.
HOWEVER...MODELS IN GOOD AGREEMENT IN ADVECTING MOISTURE ACROSS
THE REGION OVERNIGHT WITH THE FRONTAL BOUNDARY LIFTING NORTH TO
THE US64 CORRIDOR PROVIDING WEAK SFC CONVERGENCE. CONFIDENCE IN
THE MODELS NOT BEST AS IT HAS BEEN OVERDOING PCPN OF LATE BUT WILL
MAINTAIN SLT CHC/CHC POPS FOR NORTHERN AREAS. LOWS MAINLY IN THE
MID-UPPER 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
AS OF 330 PM FRI...THE SFC BOUNDARY PROGGED TO REMAIN QUASI-
STATION ACROSS THE NRN COUNTIES MUCH OF THE DAY WHILE MID LEVEL
HEIGHTS GRADUALLY FALLS AS WEAK TROUGHING APPROACHES FROM THE
WEST. MODELS CONTINUE TO ADVERTISE CHC POPS INLAND AND NRN TIER
WITH MODERATE INSTABILITY THROUGH PEAK HEATING WITH CONVERGENCE
ALONG THE FRONTAL AND SEABREEZE BOUNDARIES ONCE AGAIN. FLOW
BECOMES SELY THROUGH THE DAY WHICH SHOULD BRING HIGHER DEWPOINTS
AND BETTER INSTABILITY SO EXPECTING A BETTER COVERAGE OF
CONVECTION TOMORROW. ONSHORE FLOW EXPECTED SLIGHTLY COOLER TEMPS
TOMORROW WITH MID 80S INLAND AND MID TO UPPER 70S COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 230 PM FRIDAY...WEAK TROUGHING ALOFT SUNDAY AND MONDAY
COUPLED WITH INCREASED LOW-LEVEL MOISTURE AS A WARM FRONT SURGES
NORTH SHOULD LEAD TO ELEVATED CHANCES OF SHOWERS AND A FEW TSTMS
SUNDAY AND MONDAY WITH HIGH CHANCE POPS ON SUNDAY AFTERNOON AND
CHANCE ON MONDAY. RIDGING ALOFT SHOULD LIMIT PRECIPITATION ACROSS
THE REGION TUESDAY AND WEDNESDAY...WITH ONLY DIURNALLY DRIVEN
SHOWERS AND TSTMS AROUND TUESDAY AND NO POP FOR WEDNESDAY. AS A
COLD FRONT APPROACHES ON THURSDAY ACCOMPANIED BY A BROAD MID-LEVEL
TROUGH...MOISTURE SHOULD INCREASE FROM THE SOUTH WITH AGAIN POPS
RAMPING UP AGAIN THURSDAY AFTERNOON AND ESPECIALLY THURSDAY NIGHT
INTO FRIDAY.

WITH NO REAL COOL AIR INTRUSIONS THROUGH THE EXTENDED
PERIOD...TEMPERATURES SHOULD REMAIN FAIRLY STEADY WITH DAYTIME
HIGHS GENERALLY IN THE LOWER TO MIDDLE 80S INLAND AND UPPER 70S
ALONG THE COAST AND NIGHTTIME LOWS IN THE MIDDLE 60S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 705 PM FRIDAY...FRONTAL BOUNDARY REMAINS STALLED ACROSS THE
REGION TONIGHT...THEN GRADUALLY LIFTS NORTH SATURDAY. MODELS
INDICATE SHOWERS POSSIBLY CONTINUING NRN RTES...ALONG THE US64/264
CORRIDORS...THROUGH MUCH OF THE OVERNIGHT AS MOISTURE AND WEAK
TROUGHING APPROACH FROM THE WEST. VFR CONDITIONS EXPECTED TO
DOMINATE OUTSIDE ISOLD TO SCT CONVECTION...ALTHOUGH COULD SEE
LIGHT FOG DEVELOP LATE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE
PCPN THIS EVENING. ISOL-SCT CONVECTION POSSIBLE AGAIN SAT
AFTERNOON.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM FRI...WHILE MOST OF THE TIME WILL FEATURE VFR
CONDITIONS...SCATTERED SHOWERS OR TSTMS COULD RESULT IN BRIEF
DROPS TO MVFR...ESPECIALLY SUNDAY AND MONDAY. GIVEN LIGHT WINDS
AND DEEP LOW-LEVEL MOISTURE...NIGHTTIME STRATUS AND FOG IS ALSO
POSSIBLE THROUGH THE PERIOD WITH DROPS TO MVFR AND PERHAPS IFR
STATUS.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 705 PM FRIDAY...THE BACKDOOR COLD FRONT REMAINS STALLED
ACROSS THE CENTRAL WATERS THIS EVENING WITH ELY FLOW MAINLY 10 KTS
OR LESS OCRACOKE NORTH AND SWLY FLOW AOB 15 KT TO THE SOUTH WITH
SEAS AROUND 2 TO 3 FT. EXPECT SIMILAR CONDITIONS THROUGH
TONIGHT...THEN THE FRONTAL BOUNDARY WILL BEGIN TO SLOWLY LIFT
NORTH ON SATURDAY WITH WINDS BECOMING SE 10-15 KT ACROSS THE
NORTHERN WATERS AND SOUTH 10-15 KT ACROSS THE SOUTHERN WATERS.
SEAS WILL BE 2-4 FT SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 240 PM FRIDAY...WINDS WILL FEATURE A SOUTHERLY COMPONENT
THROUGHOUT THE EXTENDED PERIOD WITH HIGH PRESSURE CENTERED
OFFSHORE AND MOST DISTURBANCES PASSING TO THE NORTH OF THE REGION.
A FRONT WILL FINALLY PASS SOUTH OF THE AREA NEXT WEEKEND. PER
LATEST WAVEWATCH AND LOCAL NWPS...WAVES SHOULD BE IN THE 2 TO 4
FOOT RANGE...BUT MAY BRIEFLY INCREASE TO 4 TO 6 FEET MONDAY AND
MONDAY NIGHT OVER THE CENTRAL WATERS AS THE GRADIENT TIGHTENS A
BIT AHEAD OF A MID-LEVEL SHORTWAVE.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...HSA/SK
SHORT TERM...SK
LONG TERM...CTC
AVIATION...HSA/SK/CTC
MARINE...HSA/SK/CTC
Hazardous weather outlook, May 17, 3:28 AM EDT, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 AM EDT FRI MAY 17 2013

NCZ029-044>047-079>081-090>095-098-103-104-180730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
328 AM EDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
921 PM EDT FRI MAY 17 2013

NCZ044-079-180215-
GREENE-PITT-
921 PM EDT FRI MAY 17 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 1015 PM EDT...

AT 921 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARBA...OR ABOUT 8 MILES NORTHEAST OF LA GRANGE...MOVING NORTHEAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNOW HILL...
HOOKERTON...MAURY......LIZZIE...ORMONDSVILLE...ROUNDTREE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3564 7749 3544 7732 3538 7745 3543 7748
      3541 7748 3542 7751 3538 7756 3537 7759
      3538 7761 3536 7764 3535 7767 3538 7770
      3537 7778 3542 7782
TIME...MOT...LOC 0121Z 235DEG 11KT 3539 7767

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:57 PM EDTSpecial Weather StatementMHXPitt63 min
May 17, 10:51 PM EDTSpecial Weather StatementMHXBeaufort54 min
May 17, 11:44 PM EDTSpecial Weather StatementMHXCraven46 min
May 18, 7:43 AM EDTSpecial Weather StatementMHXTyrrell32 min
May 18, 8:03 AM EDTSpecial Weather StatementMHXTyrrell57 min
May 18, 10:47 AM EDTSpecial Weather StatementMHXPitt58 min
May 18, 1:15 PM EDTSpecial Weather StatementMHXMartin60 min
May 18, 2:08 PM EDTSpecial Weather StatementMHXCraven67 min
May 18, 3:59 PM EDTSpecial Weather StatementMHXBeaufort61 min
May 18, 4:53 PM EDTSpecial Weather StatementMHXPitt67 min
May 18, 4:58 PM EDTSpecial Weather StatementMHXWashington62 min
May 18, 5:02 PM EDTSpecial Weather StatementMHXTyrrell58 min
May 18, 5:25 PM EDTSpecial Weather StatementMHXPitt65 min
May 18, 6:33 PM EDTAreal Flood AdvisoryMHXGreene, Pitt87 min

Nearby

Special Weather Statements in North Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.